Heavy Snow, N Ventura
- When
- February 21, 6:00 PM PST to February 23, 3:00 AM PST
- Where
- N Ventura forecast zone
- Reported by
- GENERAL PUBLIC
A cold Pacific storm brought snow and heavy rain to sections of Southern California. In the mountains of Ventura and Los Angeles counties, 8 to 16 inches of snowfall was reported.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOX wrote it up.
A cold Pacific storm brought snow and heavy rain to sections of Southern California. In the mountains of Ventura and Los Angeles counties, 8 to 16 inches of snowfall was reported. In the Padua Burn area, California Highway Patrol reported flash flooding and mudslides which closed Mount Baldy road.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Feb 21, 1:50 PM PST, 4 hours 10 minutes earlier.
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 150 PM PST SAT FEB 21 2004 .SHORT TERM... AS EXPECTED...THE RADAR SCREEN SHOWING RAIN FILLING IN FROM SOUTH OF POINT CONCEPTION INTO LA COUNTY IN RESPONSE TO ONE VORTICITY AXIS SLOWLY ROTATING THROUGH THE BASE OF UPPER LEVEL TROUGH...AND HELPED IN THE LOW-LEVELS BY SURFACE CONVERGENCE ZONE SET UP BY SFC LOW SOUTHWEST OF POINT CONCEPTION. RAINFALL RATES ARE NOT THAT IMPRESSIVE SO FAR...GENERALLY A FEW HUNDREDTHS PER HOUR. THE DYNAMICS OF THIS SYSTEM HAVE CHANGED IN TERMS OF THE OVERALL INTENSITY OF PRECIPITATION RATES. WE ARE STILL DEALING WITH A SLOW MOVING UPPER LEVEL TROUGH OVER CA WHICH WILL TAKE ON AN INCREASING NEGATIVE TILT THROUGH SUNDAY. SEVERAL IMPULSES/SHORTWAVES WILL ROTATE THROUGH THE TROUGH AND ENHANCE THE PRECIPITATION FROM TIME TO TIME. PRECIPITATION RATES APPEAR TO STAY ON THE LIGHTER SIDE NORTH OF POINT CONCEPTION. FARTHER SOUTH...LOW-LEVEL FLOW IS NOT SOUTHERLY ENOUGH FOR GOOD OROGRAPHIC ENHANCEMENT. HOWEVER...SOUTHEASTERLY FLOW WILL BE FAIRLY DECENT TONIGHT AND WILL ENHANCE RAINFALL ON SOUTHEAST FACING SLOPES...LIKE THE EASTERN SAN GABRIELS AND EASTERN/SOUTHERN PARTS OF THE VENTURA COUNTY MOUNTAINS. 850 MB FLOW WEAKENS SUNDAY...BUT ABUNDANT MOISTURE AND GENERAL SYNOPTIC SCALE LIFT IN ADVANCE OF ANOTHER SHORTWAVE WILL CONTINUE TO PRODUCE RAIN/MTN SNOW FOR THE AREA. AREA OF LIFT REALLY FOCUSES MORE ON VENTURA/LOS ANGELES COUNTIES SUNDAY NIGHT...BUT PRECIP RATES WILL CONTINUE TO BECOME LESS. OVERALL...WILL PROBABLY STILL END UP WITH 1 TO 1.5 INCHES OF RAIN FOR SOUTHERN COASTAL/VALLEY LOCATIONS...AND 2 TO 3...MAYBE LOCAL AMOUNTS NEAR 4 INCHES IN THE HIGHER TERRAIN OF THE MOUNTAINS OF SANTA BARBARA...VENTURA AND LOS ANGELES COUNTIES. BUT...THERE DOESNT REALLY SEEM TO BE ANY PERIOD OF TIME WHEN WE COULD PINPOINT IF AND WHEN HALF INCH PER HOUR RAINFALL RATES COULD OCCUR...OTHER THAN TO SAY ITS POSSIBLE OVERNIGHT TONIGHT. I IMAGINE THAT ONE TENTH TO ONE QUARTER INCH PER HOUR RAINFALL RATES WILL BE COMMON. WILL KEEP FLASH FLOOD WATCH UP FOR THE BURN AREAS THROUGH SUNDAY. SNOW LEVELS HAVE FINALLY RISEN TO AROUND 6000 FEET...AND THEY SHOULD REMAIN ABOUT THAT THROUGH SUNDAY NIGHT. THOUGH POSSIBLY DOWN TO 5500 FT IN SANTA BARBARA COUNTY MTNS SUNDAY NIGHT. WITH THE EXPECTED AMOUNTS OF LIQUID PRECIP...SNOWFALL TOTALS COULD BE RATHER EXCESSIVE ABOVE 6000 FEET. BY MONDAY MORNING WE COULD BE LOOKING AT 1 TO 2 FEET OF SNOWFALL ABOVE THE SNOW LEVEL...WITH LOCALLY 3 FEET ABOVE 7000 FEET. PRECIP TO TAPER TO SHOWERS SUNDAY NIGHT AS UPPER LEVEL TROUGH FINALLY MOVES EAST OF THE AREA MONDAY MORNING...AND WE GET ON THE BACKSIDE OF THE TROUGH. SFC PRESSURE FALLS OVER THE CENTRAL DESERTS AND SUBSIDENCE IN THE WAKE OF THE TROUGH WILL BRING BREEZY/WINDY WEST/NORTHWEST WINDS TO THE AREA MONDAY AFTERNOON AND EVENING. MONDAY NIGHT AND TUESDAY LOOK TO BE THE ONLY TIME IN THE NEXT 7 DAYS WHEN I CAN SAY THERE IS LITTLE TO NO CHANCE OF RAIN SOUTH OF POINT CONCEPTION. A SHORTWAVE RIDGE OVERHEAD TUESDAY SHOULD KEEP THINGS JUST PARTLY CLOUDY. HOWEVER...UP NORTH WILL NEED TO KEEP SMALL CHANCE OF RAIN DUE TO WEAK SYSTEM PUSHING INTO CENTRAL CALIFORNIA. .LONG TERM... BIGGEST CONCERN OF THE WEEK STARTS WEDNESDAY. MODELS HAVE BEEN CONSISTENT WITH BRINGING A VERY DYNAMIC...SLOW MOVING AND MOISTURE LADEN SYSTEM INTO SOUTHERN CALIFORNIA WEDNESDAY ASSOCIATED WITH A DEEP LOW PRESSURE SYSTEM SWINGING INTO THE PAC NW. STRONG LOW-LEVEL FLOW AND HIGH PRECIPITABLE WATER AMOUNTS COULD IMPINGE ON THE TERRAIN OF SOUTHERN CALIFORNIA AND RESULT IN EXCESSIVE AMOUNTS OF RAIN. WILL CONTINUE TO MONITOR THIS SYSTEM CLOSELY. OTHERWISE...THURSDAY THROUGH SATURDAY LOOK UNSETTLED AND MOIST IN COOL CYCLONIC FLOW. WILL NEED TO KEEP CHC OF SHOWERS IN THE FCST THROUGH THAT PERIOD. && .LOX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FOR BURN AREAS (SEE LAXFLSLOX). WINTER STORM WARNING (SEE LAXWSWLOX). && MOYER
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
The Santa Ana Mts radar (KSOX), 71 km away, was scanning. The volume nearest the first event began at 05:37 UTC.
2 heavy snow, 1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2004Every state in 2004This day in weather historyWarnings in California, February 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5387137, 5387138, 5387139.